Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 237, NWS Norman, OK

May 19, 20124 counties in Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 19, 2012, 5:47 PM CDT for 4 counties in Oklahoma. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2012, 5:47 PM CDT (22:47 UTC)
Expired
May 19, 2012, 6:30 PM CDT
In force
43 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Custer County, OK, Dewey County, OK, Ellis County, OK, Roger Mills County, OK

The radar

The Vance AFB radar (KVNX), 136 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 5:50 PM CDTHAIL 19 N Angora, OK
May 19, 6:19 PM CDTHAIL 1.756 N Angora, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 3:52 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 10.8 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2012-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 450 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2012-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 330 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
450 J/kg
Mixed-layer CIN
-768 J/kg
Mixed-layer LCL
1247 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
330 m²/s²
0-3 km storm-relative helicity
445 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

942 
WUUS54 KOUN 192247
SVROUN
OKC039-043-045-129-192330-
/O.NEW.KOUN.SV.W.0237.120519T2247Z-120519T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
547 PM CDT SAT MAY 19 2012

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME NORTHWESTERN CUSTER COUNTY IN  OKLAHOMA...
  DEWEY COUNTY IN  OKLAHOMA...
  EXTREME SOUTHEASTERN ELLIS COUNTY IN  OKLAHOMA...
  ROGER MILLS COUNTY IN  OKLAHOMA...

* UNTIL 630 PM CDT

* AT 544 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED 
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP 
  TO TWO INCHES IN DIAMETER AND DAMAGING WINDS IN EXCESS OF 65 MPH. 
  THIS STORM WAS LOCATED 7 MILES NORTH OF ANGORA...MOVING EAST AT 25 
  MPH. 

* LOCATIONS IMPACTED INCLUDE...
  LEEDEY...CAMARGO...ANGORA...ROLL...CESTOS AND MOOREWOOD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE INSIDE A STURDY BUILDING UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3615 9928 3616 9904 3573 9905 3569 9988
TIME...MOT...LOC 2244Z 287DEG 23KT 3596 9945 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 2:44 PM CDT, 3 hours 3 minutes earlier.

Area forecast discussion, May 19, 2:44 PM CDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
244 PM CDT SAT MAY 19 2012

.DISCUSSION...
COLD FRONT MAKING ITS WAY INTO FAR NORTHWEST OKLAHOMA THIS
AFTERNOON. CONSENSUS OF SHORT-TERM MODELS LEADS TO HIGHER POPS
ACROSS NORTH-CENTRAL OKLAHOMA THIS EVENING INTO CENTRAL OKLAHOMA
LATE TONIGHT AND SUNDAY MORNING. FAIRLY CONFIDENT THAT STORMS WILL
DEVELOP SOUTHWARD FROM KANSAS ALONG FRONTAL BOUNDARY WITH THE
DEVELOPMENT OF OVERNIGHT COMPLEX ACROSS CENTRAL OKLAHOMA A LITTLE
LESS CERTAIN. THERE WILL BE AN INITIAL SEVERE WEATHER POTENTIAL
FOR MUCH OF THE EVENING ACROSS NORTHWEST PARTS OF OKLAHOMA BUT
SEVERE POTENTIAL SHOULD DECREASE AS THE NIGHT PROGRESSES. STORM
CHANCES WILL REMAIN IN THE FORECAST THROUGH AT LEAST MONDAY NIGHT
WITH SURFACE BOUNDARY IN PLACE OVER/NEAR THE REGION AND SUBTLE
S/WVS IN DEVELOPING NORTHWEST FLOW.

UPPER RIDGING EXPECTED TO INCREASE TUESDAY ON SO WILL LEAVE
FORECAST DRY WITH WARMING TREND.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  66  82  62  83 /  60  40  40  30
HOBART OK         64  82  62  85 /  60  30  30  20
WICHITA FALLS TX  67  87  63  88 /  20  30  30  30
GAGE OK           56  76  56  81 /  40  20  20  20
PONCA CITY OK     63  79  59  80 /  50  50  30  10
DURANT OK         66  88  63  86 /  10  20  20  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

06/11
Hazardous weather outlook, May 19, 11:30 AM CDT, 6 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1130 AM CDT SAT MAY 19 2012

OKZ004>048-050>052-TXZ083>090-201000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1130 AM CDT SAT MAY 19 2012

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF NORTHERN AND WESTERN OKLAHOMA AND WESTERN NORTH
TEXAS.

LOCATION...
THE RISK AREA IS NEAR AND NORTHWEST OF A LINE FROM PONCA CITY
TO EL RENO TO FREDERICK OKLAHOMA TO VERNON AND BENJAMIN TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE WEATHER IS FROM 4 PM
THROUGH MIDNIGHT.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS.

IMPACTS...
HAIL LARGER THAN GOLF BALLS CAN CAUSE DAMAGE TO ROOFS...CROPS AND
CARS. THUNDERSTORM WINDS OVER 65 MPH MAY CAUSE DAMAGE TO
STRUCTURES... TREES AND UTILITY LINES.

DISCUSSION...
ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED
TO DEVELOP ALONG A COLD FRONT IN NORTHWEST OKLAHOMA THIS AFTERNOON.
SUFFICIENT INSTABILITY AND DEEP LAYER SHEAR AHEAD OF THE FRONT...WILL
SUPPORT THE DEVELOPMENT OF SUPERCELL THUNDERSTORMS.  ADDITIONAL
THUNDERSTORMS ARE EXPECTED TO DEVELOP AS THE COLD FRONT MOVES
SLOWLY SOUTH DURING THE EVENING AND OVERNIGHT HOURS.  THUNDERSTORMS
WILL PERSIST OVERNIGHT AND CONTINUE TO SPREAD FARTHER
SOUTHEAST... HOWEVER THE CHANCE OF SEVERE WEATHER WILL DECREASE OVERNIGHT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY MAY 20.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...90 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
GUSTY SOUTH WINDS ARE EXPECTED ACROSS MOST OF THE AREA TODAY. THIS
WILL MAKE FOR DIFFICULT DRIVING CONDITIONS... ESPECIALLY ON EAST
WEST ROADWAYS FOR HIGH PROFILE VEHICLES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS CHANCES WILL PERSIST SUNDAY AND MONDAY AS THE COLD
FRONT MOVES SLOWLY SOUTHEAST THROUGH THE AREA. THE RISK OF SEVERE
WEATHER IS RELATIVELY LOW.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY
5 AM SUNDAY.

In the hours before

Special weather statement, May 19, 4:43 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
443 PM CDT SAT MAY 19 2012

OKZ009-010-014-192215-
ROGER MILLS OK-WOODWARD OK-ELLIS OK-
443 PM CDT SAT MAY 19 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROGER MILLS...
SOUTHWESTERN WOODWARD AND ELLIS COUNTIES UNTIL 515 PM CDT...

AT 441 PM CDT...RADAR INDICATED WIDELY SCATTERED THUNDERSTORMS
FROM DURHAM TO ARNETT TO HARMON AND SHARON.  STORM INTENSITY IS
INCREASING AND WARNINGS MAY BE REQUIRED.  THE STORMS WERE
MOVING NORTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE... ARNETT...SHARON...DURHAM AND HARMON.

LAT...LON 3608 10000 3643 9932 3633 9913 3570 10000
TIME...MOT...LOC 2141Z 241DEG 27KT 3609 9969

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 4:43 PM CDTSpecial Weather StatementOUNEllis32 min
May 19, 5:01 PM CDTSevere Thunderstorm WarningOUNDewey, Ellis, Roger Mills, Woodward59 min
May 19, 5:50 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Major, Woods, Woodward55 min
May 19, 6:29 PM CDTSevere Thunderstorm WarningOUNBeckham, Custer, Dewey, Roger Mills61 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.